Alert archive / Montana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 25, NWS Great Falls, MT

June 13, 2006Teton County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 13, 2006, 7:28 PM MDT for Teton County, Montana. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 13, 2006, 7:28 PM MDT (01:28 UTC)
Expired
Jun 13, 2006, 8:30 PM MDT
In force
62 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Teton County, MT

The radar

The Great Falls radar (KTFX), 77 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 1.5 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2006-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1571 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2006-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1571 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1492 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 6:00 PM MDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 13, 6:00 PM MDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
600 PM MDT TUE JUN 13 2006

UPDATED AVIATION SECTION ONLY

.DISCUSSION...

TONIGHT THROUGH THURSDAY...UPPER TROF OVER THE PACIFIC NORTHWEST
CONTINUES TO PUSH SLOWLY EAST. STRONG SOUTHERLY FLOW ALOFT OUT
AHEAD OF THE TROF BRINGING MOISTURE TO THE AREA. THE AIRMASS IS
VERY UNSTABLE AND CONVECTIVE ACTIVITY EXPECTED TO DEVELOP LATE
THIS AFTERNOON AND INTO EVENING. AREA OF GREATEST CONCERN
CONTINUES TO BE WEST AND NORTH OF GREAT FALLS AND ALONG THE ROCKY
MOUNTAIN FRONT. 19Z SOUNDING INDICATES THE PRESENCE OF A STRONG
CAP AROUND 750MB OVER GREAT FALLS. WILL TAKE QUITE A BIT OF ENERGY
TO BREAK THIS CAP. ANYTHING THAT GETS GOING LIKELY TO BE ISOLATED
IN NATURE. HEAVIEST PRECIPITATION WILL OCCUR OVERNIGHT AND WEDNESDAY
AS THE MAIN TROF DYNAMICS MOVE CLOSER TO THE AREA. TROF LIFTS OUT
THURSDAY. SURFACE GRADIENT TIGHTENS THURSDAY WITH GUSTY SURFACE
WINDS DEVELOPING. SHOULD BE ENOUGH DOWNSLOPE TO INHIBIT MOST
PRECIPITATION BUT WILL KEEP MENTION WITH LOW POPS. TEMPERATURES
WILL BE NEAR SEASONAL AVERAGES. EMANUEL

THURSDAY NIGHT THROUGH TUESDAY...MODELS IN GENERAL AGREEMENT
THROUGH FRIDAY NIGHT...BUT DIFFER SLIGHTLY (NOT ENOUGH TO MAKE A
SIGNIFICANT DIFFERENCE IN THE FORECAST) SATURDAY THROUGH TUESDAY.
AN UPPER LEVEL TROUGH WILL LIFT NORTHEAST OUT OF THE AREA THURSDAY
NIGHT AND FRIDAY. WEAK DISTURBANCES AND MOISTURE WILL MOVE OVER
NORTH CENTRAL AND SOUTHWEST MONTANA DURING THIS TIME TO KEEP A
CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS AND A
SLIGHT CHANCE OVER THE PLAINS AND IN THE VALLEYS. BREEZY WESTERLY
SURFACE WINDS WILL ALSO ACCOMPANY THE SYSTEM PASSAGE. WEAK UPPER
LEVEL RIDGING WILL THEN KEEP FRIDAY NIGHT DRY. FROM SATURDAY
FORWARD...THE GFS KEEPS A SLIGHTLY MORE UNSETTLED WESTERLY FLOW
ALOFT OVER THE AREA THAN THE ECMWF. HAVE DECIDED TO ERR ON THE
SIDE OF CAUTION AND LEAVE THE FORECAST AS IS...CONTINUING THE
TREND OF A CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS
AND A SLIGHT CHANCE OVER THE PLAINS AND VALLEYS. BREEZY WESTERLY
WINDS WILL CONTINUE THROUGH SUNDAY...BUT THEN DECREASE AFTER THAT.
TEMPERATURES WILL COOL TO SLIGHTLY BELOW NORMAL WITH THE PASSAGE
OF THE SYSTEM EARLY IN THE PERIOD...BUT THEY WILL WARM BACK UP TO
NEAR TO ABOVE NORMAL BY TUESDAY. COULSTON

&&

.AVIATION...
UPDATED 0000Z.
SHOWERS AND THUNDERSTORMS ARE DEVELOPING WEST OF THE DIVIDE THIS
EVENING...A FEW OF THESE STORMS WILL AFFECT AN AREA BETWEEN KGTF AND
KCTB THIS EVENING. MORE ISOLATED THUNDERSTORM ACTIVITY IS POSSIBLE
SOUTH OF KHLN. EXPECT THE PRECIPITATION TO BECOME MORE WIDESPREAD ON
WEDNESDAY MORNING AS THE UPPER LEVEL TROF MOVES THROUGH. CONDITIONS
SHOULD REMAIN ABOVE IFR CONDITIONS...BUT IF THE PRECIP EVENT FOR
WEDNESDAY BECOMES MORE STRATIFORM...THERE IS A CHANCE CEILINGS COULD
LOWER TO NEAR IFR CONDITIONS. BRUSDA

&&

.HYDROLOGY...
WITH SHOWERS AND THUNDERSTORMS EXPECTED OVER THE NEXT FEW DAYS...A
FEW RIVERS AND STREAMS MAY RISE BACK UP TO NEAR BANKFUL. SOME RIVERS
THAT WILL BE WATCHED CLOSELY INCLUDE THE SUN RIVER AS WELL AS THE
DEARBORN AND GALLATIN RIVERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  55  73  51  72 /  40  60  30  20
CTB  53  68  48  67 /  60  50  30  20
HLN  57  71  52  73 /  50  60  40  30
BZN  52  72  45  72 /  50  50  40  20
WEY  42  66  37  63 /  40  40  30  20
DLN  50  70  44  68 /  50  50  30  20
HVR  58  77  54  73 /  30  50  40  20
LWT  56  74  48  72 /  30  40  40  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...EMANUEL
LONG TERM...COULSTON
AVIATION...THOMSON

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 13, 5:17 AM MDT, 14 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
517 AM MDT TUE JUN 13 2006

MTZ011>013-045-047-050-051-054-141130-
HILL-CASCADE-CHOUTEAU-LIBERTY-BLAINE-JUDITH BASIN-FERGUS-MEAGHER-
517 AM MDT TUE JUN 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND THIS EVENING. THE SLIGHT RISK WILL BE MAINLY WEST OF THIS AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON
AND EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008>010-014-015-044-046-048-049-052-053-055-141130-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-
EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
JEFFERSON-BROADWATER-GALLATIN-
517 AM MDT TUE JUN 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND THIS EVENING. THIS SLIGHT RISK WILL BE MAINLY OVER
GLACIER...PONDERA...TETON AND TOOLE COUNTIES FROM 400 PM MDT TO
900 PM MDT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 13, 7:17 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
717 PM MDT TUE JUN 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             BROWNING                48.56N 113.01W
06/13/2006  E0.50 INCH       GLACIER            MT   TRAINED SPOTTER

&&

BRUSDA

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:17 PM MDTSevere Thunderstorm WarningTFXGlacier58 min
Jun 13, 8:09 PM MDTSevere Thunderstorm WarningTFXGlacier66 min
Jun 13, 8:30 PM MDTSevere Thunderstorm WarningTFXTeton60 min
Jun 13, 8:40 PM MDTTornado WarningTFXGlacier35 min
Jun 13, 8:46 PM MDTSevere Thunderstorm WarningTFXPondera44 min
Jun 13, 9:15 PM MDTSevere Thunderstorm WarningTFXGlacier60 min
Jun 13, 10:23 PM MDTSevere Thunderstorm WarningTFXJudith Basin39 min
Jun 14, 2:44 AM MDTSevere Thunderstorm WarningTFXFergus31 min
Jun 14, 4:02 PM MDTSevere Thunderstorm WarningTFXChouteau43 min

Nearby

Severe Thunderstorm Warnings in Montana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.